Alert archive / Maine / Gale Watches in 2021

Gale Watch 22, NWS Caribou, ME

December 9, 2021

NWS Caribou, ME issued this gale watch at Dec 9, 2021, 3:42 PM EST. It took effect at Dec 11, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 3:42 PM EST (20:42 UTC)
In effect from
Dec 11, 2021, 1:00 PM EST
Expired
Dec 10, 2021, 3:59 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

903 
WHUS71 KCAR 092042
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
342 PM EST Thu Dec 9 2021

ANZ050-051-100530-
/O.NEW.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
342 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Saturday afternoon through Sunday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
712 
WHUS71 KCAR 092326
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
626 PM EST Thu Dec 9 2021

ANZ050-051-100730-
/O.CON.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
626 PM EST Thu Dec 9 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Saturday afternoon through Sunday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
537 
WHUS71 KCAR 100324
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1024 PM EST Thu Dec 9 2021

ANZ050-051-101130-
/O.CON.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1024 PM EST Thu Dec 9 2021

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 12 to 17 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Saturday afternoon through Sunday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
560 
WHUS71 KCAR 100859
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
359 AM EST Fri Dec 10 2021

ANZ050-051-101700-
/O.UPG.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/
/O.NEW.KCAR.GL.W.0033.211211T1700Z-211212T2200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
359 AM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 5 PM EST SUNDAY...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 10 to 15 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From noon Saturday to 5 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-101700-
/O.NEW.KCAR.GL.W.0033.211211T2200Z-211212T2200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
359 AM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM EST SUNDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 5 PM Saturday to 5 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Maloit

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Dec 9, 1:21 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 9, 1:21 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
121 PM EST Thu Dec 9 2021

.SYNOPSIS...
Low pressure south of Nova Scotia will track away to the east
today into tonight as high pressure builds over the area.
A weak trough of low pressure will cross the area Friday. A
warm front will approach from the southwest Friday night, lift
to the north Saturday, followed by a cold front passing Saturday
night. High pressure then builds in through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:21 PM Update... Flurries have dissipated across the region,
with mostly clear skies building across the forecast area. No
major updates needed for the previous forecast, with only minor
adjustments made to temperatures based on current observations.

Previous Discussion...
The offshore storm that brought some snow to mainly Downeast
areas last night will quickly exit to the east today, well south
of the Maritimes, as high pressure builds in from the west. A
bit of light snow extends back from this low across the area
supported by the upper trough axes moving in and an inverted
trough extending WNW from the low center. Any lingering light
snow will taper off this morning followed by gradual clearing as
the high builds in. High pressure will crest over the area
tonight allowing temperatures to quickly fall in calm dry air
under a mostly clear sky. Went a few degrees colder in the
normally colder valleys across the north. Some clouds will begin
to increase late tonight from the southwest ahead of a weak mid
level warm front pushing north behind departing high pressure.
Some isolated light snow showers may begin to stray into
southwestern areas late tonight. Otherwise, dry weather should
persist across the area through the night.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Northern stream shortwave ridging exits to the east on Friday,
allowing a northern stream trough to pass in its wake. There is
some potential for a period of light snow with the passage of
the trough. However, models are not in good agreement on extent
of any qpf/snow - so have limited pops to chance for now. Any
accumulation would generally be an inch or less, with a bit more
across higher elevations. Highs on Friday should be around 5
degrees below normal and range from the 20s across the North to
the 30s elsewhere (with highs around 40 right along the
immediate coast).

Deep layered shortwave ridging then builds over the area Friday
night, with subsidence associated with the ridging keeping
things dry, however developing overrunning in the low-mid
levels should allow for an increase in cloud cover during the
night. Lows Friday night should be around 5-10 degrees above
normal.

The deep layered ridging exits to the northeast on Saturday
allowing for a northern stream shortwave trough to move into SE
Ontario/far W Quebec by Saturday evening. At the surface you
will have a high retreating to the NE with a warm front lifting
up from the coast. It appears that precipitation will develop a
bit slower than previous forecast (due to a slower exiting of
the ridging), so have lowered pops during the morning.

The question then becomes, as has been the case for the last
few storms, how fast does the low level warm air push north to
change precipitation from snow to a wintry mix, to all rain.
Across Downeast Maine, little if any wintry precipitation is
expected. Across the Bangor/Penobscot region, the transition
should be relatively quick, with the main threat a glaze of ice
for areas mainly to the N/W of Bangor. It becomes a bit more
tricky forecast across the North. Model soundings suggest that
after a brief period of snow late Saturday morning/early
Saturday afternoon (accumulations probably an inch or less),
that precipitation should transition over to a period of
freezing rain, with the potential for up to a 1/10 to 1/4 of an
inch of ice accumulation, with highest amounts probably across
the Central Highlands. Precipitation should change to all rain
throughout by Saturday evening.

There is still quite a bit of uncertainty on the timing of the
precipitation, and how quickly the transition will be from snow
to a wintry mix (at this time more likely freezing) to rain will
occur. Given the uncertainty, will refrain from mentioning this
in the HWO at this time.

Highs on Saturday should run around 15-20 degrees above normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A full latitude trough builds into the eastern US Saturday
night, then exits offshore Sunday. The low levels should be
sufficiently dry to preclude any precipitation.

The region should then be under zonal flow aloft Sunday night-
Monday night. With no significant shortwave forecast to be
embedded in the flow, it should be dry.

A northern stream shortwave passes on Tuesday, low levels should
be dry enough that it should have a dry passage.

Deep layered ridging then builds in Tuesday night-Wednesday with
associated subsidence keeping things dry.

Temperatures should be above normal Saturday night through
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM:
VFR conditions are then expected today through tonight. Winds N
today, becoming calm this evening, then light SE late tonight
and into the day on Friday. Ceilings dropping to MVFR/IFR late
Friday morning at BGR/BHB, and will become MVFR/IFR across
northern terminals Friday afternoon as snow showers move into
the forecast area. Winds will increase to 5 to 10 kts out of the
S Friday with gusts to 15 kts.

SHORT TERM:
Friday night...VFR in the evening, then MVFR or lower possible
in patchy fog overnight. S-SW winds G15-20KT possible at
coastal terminals.

Saturday...MVFR or lower possible in patchy fog early. Then
IFR or lower possible throughout. Rain is probable across
Downeast Maine, a wintry mix quickly becoming rain is possible
at Bangor, with a longer period of wintry mix probable at
northern terminals. LLWS probable at Downeast and
Bangor/Penobscot Region Terminals.

Saturday night...Rain changing to snow possible in the evening,
then becoming VFR throughout. LLWS probable at Downeast
terminals Saturday evening, then W-WNW winds G20-30KT possible
late Saturday night.

Sunday-Monday...VFR. Westerly winds G15-25KT possible during
the day.

&&

.MARINE...
NEAR TERM: Winds and seas have dropped below SCA this afternoon,
and will remain below advisory levels into the day on Friday.

SHORT TERM:
Conditions should be near/just below SCA levels on the coastal
ocean waters Friday and Friday night and remain below SCA levels
on the intra-coastal waters. Conditions have the potential to
ramp up to Gales by Saturday afternoon on all waters and
continue through at least Sunday morning. This threat will be
highlighted in the HWO. Winds and seas then slowly diminish
through Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser/Bloomer
Short Term...Maloit
Long Term...Maloit
Aviation...AStrauser/Bloomer/Maloit
Marine...AStrauser/Bloomer/Maloit
Hazardous weather outlook, Dec 9, 7:31 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
731 AM EST Thu Dec 9 2021

MEZ001>006-010-031-101245-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
731 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mixed precipitation possible north of the I-95 corridor on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-101245-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
731 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
731 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 9, 9:49 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
949 AM EST THU DEC 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     SNOW             PROSPECT HARBOR         44.41N 68.02W
12/09/2021  E1.5 INCH        HANCOCK            ME   PUBLIC

&&
Local storm report, Dec 9, 10:15 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1015 AM EST THU DEC 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     SNOW             1 NNW ABBOT             45.20N 69.46W
12/09/2021  M1.0 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

&&

LF

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:06 AM ESTSmall Craft AdvisoryCAR7 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.